Effect on heart arrhythmias: Methadone can prolong the QTc interval in heart function, leading to a potentially serious cardiac abnormality known as torsade de pointes. The potential for cardiac deaths is another complicating factor that may contraindicate methadone for patients at risk for developing a prolonged QTc interval, including patients with cardiac hypertrophy, hypokalemia, or hypomagnesemia, or a history of cardiac conduction abnormalities or taking medications affecting cardiac conduction. A current EKG may be an appropriate precaution when initiating methadone in elderly patients who have a cardiac history or are receiving methadone in high doses or by intravenous administration.
Drug interactions: The list of drugs that interact with methadone is long, with potential for unwanted side effects and increased or decreased potency. This list includes most anti-retroviral treatments for HIV; sedatives, tranquilizers, barbiturates, seizure medications, muscle relaxants, or any central nervous system depressants; certain steroids and anti-fungals; even over-the-counter cough and cold medications. Also watch for medications that treat irregular heartbeat or prolong the QTc interval. Pharmaceutical company labels for methadone, as well as the FDA advisory, contain a more complete list of drugs that interact with methadone. Always review with patients the other medications they take, including over-the-counter medications and alternative treatments.
Other complications: Methadone should not be prescribed when opioids in general are contraindicated. It can be a management challenge to convert patients from methadone back to other opioids. Another complication of prescribing methadone is the negative publicity it has received in recent years, combined with the stigma of its associations with drug treatment. Some patients, families, or attending physicians may be leery of using it as a pain reliever. It may not be worth titrating methadone to the correct dose in the hospital if it is going to be discontinued post-discharge.
A series of articles in The Charleston (W.Va.) Gazette starting in June 2006 alerted many to the fact methadone is listed by medical examiners nationwide as a cause of death more often than any other prescription pain reliever.10 Methadone was implicated in nearly 4,000 deaths in 2006, four times as many as in 1999. Most of the deaths were considered accidental, and many involved combinations with other drugs—although some were in patients taking methadone as prescribed.
Hospitalists can expect that the diverse caseloads they see likely will include some patients taking methadone. Some may be getting it as an analgesic prescribed by a community physician, pain clinic, or hospice. Others in MMT and receiving a daily dose to manage their addiction disorder may present at the hospital with a different medical problem and perhaps new pain issues.
The hospitalist should not take it for granted that patients on MMT are not also intoxicated or abusing methadone or other drugs, says Michael Weaver, MD, pain and addiction specialist at Virginia Commonwealth University Medical Center in Richmond. Nor should they assume MMT doses are providing adequate analgesia.
“The bottom line in all of these situations is communication,” Dr. Weaver says. Talk to the medical director of the methadone clinic or the community physician who prescribed methadone as an analgesic. Verify the patient’s status, confirm dosage, and discuss the pain issues that need to be addressed—while recognizing pain relief is an appropriate expectation of any hospitalized patient, regardless of drug history or treatment.
Generally, Dr. Weaver says, the maintenance dose of methadone would continue during the hospital stay, and a different analgesic would be ordered for the pain—although the clinic physician may have other ideas. Changing methadone dose or schedule—or attempting to wean a patient off methadone—is not a decision a hospitalist should make unilaterally.11